Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Reoccurring skin problem on penis due to Fixed Drug Eruption, what to do?

Dec 2013
User rating for this question
Answered by

Practicing since : 2002
Answered : 4125 Questions
Hello, i am male, 42. Had an skin problem on my penis a few weeks ago which was diaganosed as Fixed Drug Eruption, as a reaction to Metrogyl antibiotic. I was prescribed Allegra 180 once a day for 3 days with an ointment to be applied locally at the site of the lesion. The problem has now reoccured while i am away on a holiday. I have not taken any Metrogyl in the last few days by took some Zentac for a few days.
Posted Thu, 23 Jan 2014 in Skin Hair and Nails
Answered by Dr. Sanjay Kumar Kanodia 1 hour later
Brief Answer: Kindly send details with high resoltion picture Detailed Answer: Hi, Welcome and thanks for posting your query to healthcare magic. I can understand your concern towards patch on penis which was diagnosed as Fixed drug eruption. Before I can answer your concern can you please take pains in letting me know certain important information regarding the incidence so that I can provide you the best information: 1. Had it appeared suddenly in few hours or slowly in few days to reach to present appearance. 2. Had it started with redness. 3. Any type of medication intake in last few weeks. 4. Do you feel any burning or pain or itching sensation over the areas 5. If you feel burning or pain or itching, then is it mild/moderate/severe. It would be best to send few good resolution pictures of the area so that it can be analyzed best. You have a feature to upload images by yourself at the right side of the query page, please utilize that so that I can answer your queries better. Or else, you can send as an attachment to YYYY@YYYY with the subject as "Attn: Dr. Sanjay Kumar Kanodia). "Wish you good health" with regards, Dr. Sanjay Kumar Kanodia (MD - Dermatology)
Above answer was peer-reviewed by
Follow-up: Reoccurring skin problem on penis due to Fixed Drug Eruption, what to do? 14 minutes later
Dear Dr. Kanodia, Thanks for your quick response. I will provide answers to your questions as follows: 1. I had been taking Zentac tablet, once a day for 3 days. On the second or the third day, i started getting itching in the affected area on the penis. The itching increased over the next day and then turned into redness as well as some swelling. 2. The only medication i had been taking was Zentac for 3 days as we have been on a holiday, travelling/ heavy food etc. 3. I have a little bit of swelling in the affected area, in addition to some soreness/ irritation (not too much though). It is mild. Attaching se pictures of the affected area.
Answered by Dr. Sanjay Kumar Kanodia 6 hours later
Brief Answer: Details below Detailed Answer: Hello, Welcome again to the forum and thanks for your prompt reply. After getting the history and thoroughly analyzing the pictures let me first and foremost reassure you that your condition does not seem to be fixed drug eruption. Though the pictures are blurred (as per dermatological evaluation) but this atleast helps us out in ruling out fixed drug eruption. Fixed drug eruption is such a clinical entity that can be diagnosed from even most blurred of the pictures. To tell you simply - It presents suddenly (not evolving in 2-3 days but in few hours) as deep red sharply marginated patch over the affected skin. There must be a history of drug consumption before its occurrence. Once healed it leaves behind a purplish pigmentation which is present even for years. So anybody who have had fixed drug eruption can be diagnosed after years of its occurrence. If we correlate all the facts with your condition- I can not see any kind of deep redness, no purplish pigmentation, not even a sharply marginated patch and not even a history of any drug consumption. So now we can rule out the condition of fixed drug eruption in yourself. Now when the condition of fixed drug eruption is out then we have to look the query afresh and try to diagnose the closest possibility in your case. I can make a probable diagnosis of either simple fungal infection or herpes or a simple hygiene related redness and irritation which I quite often see in my patients in day to day practice. I again request you to tell certain important points regarding previous episode and present episode: 1. Are these two episodes similar or are different form each other. 2. What is the time difference between the previous episode and present episode? 3. If different from each other then in what sense of appearance. 4. For each of the episodes- Do you feel only redness or some vesicles or mild ulcerations any time in present or previous episode? 5. How long the previous episode took to get completely healed up. 6. What was the cream prescribed to you. 7. If you are sexually active then any history of unprotected intercourse before the episodes. 8. Any history of diabetes in you or your family. I again request you to send few more pictures of high resolution of the affected area in particular. You can see that the glans penis area is blurred than the area of fingers (0000.jpg). Picture 0000.jpg is more clearer than 0000.jpg . Click the picture in such a manner that as you can see the resolution of the fingers in 0000.jpg. I know I am troubling you a lot but want to provide the best information and in dermatology the picture of the affected area make a lot of sense. You can continue with Zentac, but once a day rather than one in three days. Do not apply the cream in between. "Wish you good health" with regards, Dr. Sanjay Kumar Kanodia (MD - Dermatology)
Above answer was peer-reviewed by
Follow-up: Reoccurring skin problem on penis due to Fixed Drug Eruption, what to do? 13 hours later
Thank you dictor, and i will try to answer your questions as below: 1. The two episodes are near identical to each other, except that i had consumed a Zentac and Metrogyl before the first episode. 2. The time difference between the two episodes is about 3 weeks. 3. In both episodes, it started with itching under the doreskin, followed by redness of the XXXXXXX followed by ulcerations, swelling, and kind of minor "wounds". There is pain and sensitivity in these wounds/ ulcerations. 4. It took about 6 days for the condition to completely heal in the last episode. 5. In the previous episode, i was prescribed Allegra 180 for 3 days, ointment Fucidin H to be appliwd to the affected part twice a day after washing it with a very weak warm solution of Potassium Permenganate. There was no deep pigmentation post healing of the previous episode and neither is now 6. I have no history of unprotected intercourse with any person other than my wife. 7. I have no diabetes in my family and have never been diaganosed with to have it or even a candidate for it. I had my last medical checkup somewhere in early 2013 and that was near perfect. I attach more pictures for your review. Thank you and look forward to your advice..
Answered by Dr. Sanjay Kumar Kanodia 13 hours later
Brief Answer: Balanoposthitis; Apply mupirocin cream Detailed Answer: Hello, Thanks a lot for taking pains to add more information regarding your condition. I was waiting for the high resolution pictures to follow your mail. But I have not found them yet!! Anyhow, correlating all the information provided by you I can make out that your condition does not seems to be fixed drug eruption(FDE). As already told you the features of FDE- there is sharply marginated, round or oval itchy plaques of erythema (deep redness) and oedema becoming dusky violaceous or brown and then heal with scaling. As healing occurs, crusting and scaling are followed by pigmentation, which may be very persistent and is all that is visible between attacks. Now for the rest of possibility - the description typically goes in favor of balanoposthitis (inflammation of the glans penis and prepuce) due to an infective cause (viral or fungal). I suggest you to take a second opinion from a proper well qualified dermatologist for the exact cause. For the interim of the help kindly follow the suggestions below: 1. Wash the area properly with simple water for two time daily. Retract your foreskin up to back and then wash it gently and thoroughly. 2. Change your undergarments daily for two times. 3. Stay in a cool place and avoid heat and humidity. 4. You can apply a cream containing plane antibiotic such as mupirocin or fucidin in a very thin layer so that it should not be visible to the naked eye. Amount of pea size is sufficient to apply for 3 days, so take the cream accordingly in minimum possible amount. 5. For the itching and irritation- you can take an antihistamine with loratadine (Dazit or lorfast) for one to two times a day. I hope these information's will help you. If you have further queries I will be happy to help. "Wish you good health and early recovery from the problem" Regards, Dr Sanjay Kumar Kanodia MD (Dermatology)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor